Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pediatr. 1987 Oct;111(4):507-12.

Severe hypervitaminosis A in siblings: evidence of variable tolerance to retinol intake.

Author information

  • 1Department of Pediatrics, Yale School of Medicine, New Haven, Connecticut 06510.

Abstract

A 2-year-old boy had signs and symptoms of chronic hypervitaminosis A. A course of increasing severity led to eventual death. A younger brother later had similar clinical features. Chicken liver spread containing up to 420 IU/g vitamin A was the likely source of intoxication. Markedly elevated circulating retinyl ester levels have persisted in the surviving sibling for 3 subsequent years despite severe restriction of vitamin A intake. A therapeutic trial of the carbohydrate-derived complexing agent 2-hydroxypropyl-beta-cyclodextrin was initiated. Circulating retinyl esters transiently increased during the infusion (from 407 to 4791 micrograms/dL), and urinary total vitamin A excretion, undetectable before infusion, increased to 23 micrograms/dL after infusion. The frequency of hypervitaminotic episodes has decreased somewhat in the 2 years since the infusion, probably related to dietary vitamin A restriction. The occurrence of this syndrome in two brothers, while a sister ingesting the same diet remains completely healthy, suggests an inherited variance in tolerance to vitamin A intake.

PMID:
3655980
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk